Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Burlington, VT

July 18, 2004Essex County, New York

NWS Burlington, VT issued this flash flood warning at Jul 18, 2004, 1:22 PM EDT for Essex County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2004, 1:22 PM EDT (17:22 UTC)
Expired
Jul 18, 2004, 4:15 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Essex County, NY

The radar

The Burlington radar (KCXX), 75 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 181723
FFWBTV
NYC031-182015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
122 PM EDT SUN JUL 18 2004

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN ESSEX COUNTY IN NORTHERN NEW YORK

* UNTIL 415 PM EDT

* AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR RAY BROOK...OR ABOUT OVER
  SARANAC LAKE. THE STORM PRODUCING FLASH FLOODING WAS NEARLY
  STATIONARY...AND WAS PRODUCING UP TO 3 INCHES OF RAINFALL IN ONE 
  HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  PLACID.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4421 7410 4420 7395 4438 7395 4437 7412

$$

HANSON
2 follow-up statements
000 
WGUS71 KBTV 181919
FFSBTV
NYC031-182115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
312 PM EDT SUN JUL 18 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM EDT FOR...

  ESSEX COUNTY IN NORTHERN NEW YORK

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF NEARLY STATIONARY THUNDERSTORMS PRODUCING HEAVY RAINFALL 
JUST SOUTH OF SARANAC LAKE...OR NEAR THE TOWN OF RAY BROOK. DOPPLER
RADAR ESTIMATES OF BETWEEN 2 AND 4 INCHES OF RAIN HAVE FALLEN ACROSS
THIS AREA SINCE 1PM. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL LIKELY CAUSE FLASH
FLOODING ACROSS THE DRAINAGES OF ROGER AND RAY BROOKS...AND ALONG
PORTIONS OF ROUTE 86 IN THE VICINITY OF RAY BROOKE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. IF RISING WATER IS OBSERVED...MOVE TO HIGHER GROUND 
IMMEDIATELY.

$$

JMG
000 
WGUS71 KBTV 182014
FFSBTV
NYC031-182030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
413 PM EDT SUN JUL 18 2004


...THE FLASH FLOOD WARNING FOR ESSEX COUNTY IN NORTHERN NEW YORK
HAS BEEN ALLOWED TO EXPIRE...

THUNDERSTORMS WHICH PRODUCED HEAVY RAINFALL AND FLOODING ACROSS THE 
RAY BROOKE AREA IN NORTHWEST ESSEX COUNTY HAS MOVED OUT OF THE AREA. 
AS A RESULT...THE THREAT FOR FLASH FLOODING HAS DIMINISHED.

HOWEVER...THE LOCAL DRAINAGES OF ROGER AND RAY BROOKS WILL CONTINUE 
TO RUN HIGH OVER THE NEXT SEVERAL HOURS. PLEASE OBEY ALL ROAD CLOSURE
SIGNS...AND DO NOT ATTEMPT TO DRIVE THROUGH FLOODED AREAS.  

$$

JMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 10:40 AM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 18, 10:40 AM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1040 AM EDT SUN JUL 18 2004

.SHORT TERM (REST OF TODAY)
WILL ISSUE AN UPDATE TO THE FORECAST TODAY FOR SOME MINOR
ADJUSTMENTS TO TEMPS AND WIND. CURRENT TEMPS HAVE ALREADY RISEN INTO
THE LOW TO MID 70S. COMPARISONS OF TODAYS AND YESTERDAYS LOW LEVEL
TEMPS AND THICKNESS SHOW WERE RUNNING ABOUT A DEGREE WARMER...AND
BASED ON YESTERDAYS HIGHS WILL BUMP UP MAX TEMPS IN VT EXCEPT
CHAMPLAIN VALLEY ZONES AND RUTLAND WINDSOR ZONES WHERE MAX TEMPS
ALREADY FORECAST INTO LOW 80S. WILL ALSO INCREASE TEMPS IN NRN NY
ZONES. HAVE ALSO TWEAKED WINDS TO BY MORE A SOUTHEAST FLOW ALL DAY.

CURRENT PRECIP FORECAST OF SHOWERS/THUNDERSTORMS WITH HEAVY RAIN
LOOKS OK. CAPES WILL APPROACH 1000 J/KG...AND VERY LIGHT STEERING
WINDS AND PRECIPITABLE WATER VALUES OF 1.4 INCHES OR SO COULD
COMBINE FOR HEAVY DOWNPOURS.

&&
.PREVIOUS DISCUSSION...

.SHORT TERM...(TONIGHT THROUGH TUES)...
PATTERN WL BE SLO TO CHG...SO UPCOMING WEEK OFFERS MUCH THE SAME
PIC. PESKY H/5 TROF CONTS IN THE E. WK SFC HI SRN QUE HAS RESULTED
IN CLEARING SKIES ATTM WITH PTCHY FOG RESULTING.

WATER VAPOR IMAGERY CLRLY SHOWS H/5 LO ERN OH VLY...THUS EXPC SOME
SUN THIS MRNG...BUT THEN CLDS AND MOISTURE SPRD OUR WAY FM THIS
SYS. WL WORD AS MORNING SUN WITH INCRS CLDS...CHC AFTN/EVE
SHWR/TSTM. WL INCLUDE LCLY HVY RAIN PSBL DUE TO ANY DAYTIME HEATING.
THIS WORDING SHUD BLEND WITH OFFICES TO OUR SOUTH AND WEST THRU
COLLABORATION. THEREAFTER...CHC SHWRS WL CONT TNGT WITH PTCHY FOG.

AS CSTL SYS EVOLVES...PCPN MAY BE OVERDONE FOR OUR AREA...AND
MOVES NE ALG CST...WL CONT CHC SHWRS MON INTO TUES. WL NEED TO
MONITOR RAINFALL RATES LATE TODAY AND THIS EVE AND AGAIN MON...
BASED ON RAINFALL OF PAST FEW DAYS.

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
THEREAFTER...UPPER LVL RDG MOVS INTO NE WED...SO HV WORDED AS PTLY
SUNNY AND DRY. NXT SYS MOVS THRU GRTLKS THURS AND FRI...AND HV
INTRODUCED SCT SHWRS/TSTMS LATE THURSDAY THROUGH RMNDR OF PD. PCPN
SHUD NOT BE AS HVY AS PAST WEEK.

&&

.AVIATION...
LCL IFR IN PTCHY MRNG FOG...AND SCT AFTN/EVE SHWRS/TSTMS. THEN PTCHY
LATE NIGHT FOG WL FORM WITH IFR CONDS. A STORM SYS MOVG UP THE EAST
COAST WILL RESULT IN SCT SHWRS/TSTMS ACRS VT/NRN NY MONDAY WITH LCL
IFR CONDS. HIR TRRN OBSCD IN FOG AND PCPN AREAS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

HANSON

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.